Thunderstorm Wind, Hall
- When
- August 19, 2:05 PM EST
- Where
- Hall County, 0.84 mi SW of (Gvl)gainesville Mem
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.272, -83.831
The Gainesville ASOS (KGVL) recorded a wind gust of 64 mph.
A weak mid-level short wave moving through the region, combined with strong daytime heating isolated strong to severe thunderstorms across north Georgia during the afternoon. 5 inches or less, portions of the greater Atlanta metropolitan area received 2 to 3 inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A weak mid-level short wave moving through the region, combined with strong daytime heating isolated strong to severe thunderstorms across north Georgia during the afternoon. Although rainfall totals were generally 1.5 inches or less, portions of the greater Atlanta metropolitan area received 2 to 3 inches of rain. These amounts, falling on already saturated soils, cause flash flooding in Polk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 19, 12:39 PM EST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 139 PM EDT Thu Aug 19 2021 ...18Z Aviation Forecast Discussion... .PREV DISCUSSION... /Issued 1057 AM EDT Thu Aug 19 2021/ UPDATE... The radar is quiet across the forecast area at this hour. This will be short-lived, however, as convection is already well underway across Alabama courtesy of an approaching weak shortwave over the Tennessee Valley. Instability will continue to build over the next couple of hours, and additional scattered showers and thunderstorms will begin to develop in earnest by early afternoon. While widespread severe is not anticipated, localized strong wind gusts will be possible given SBCAPE of 1500-2500 J/kg and DCAPE of 800-1000 J/kg already analyzed across north Georgia. RW PREV DISCUSSION... /Issued 750 AM EDT Thu Aug 19 2021/ .12Z Aviation Area Forecast Discussion... PREV DISCUSSION... /Issued 436 AM EDT Thu Aug 19 2021/ SHORT TERM /Today through Friday/... Convection continues across far northern GA with strongest segment exiting the CWA to the NE while a weak outflow boundary is noted pushing into the ATL metro. The outflow has been a weak focus for some new development, and SPC SfcOA does show 1000-1500 J/kg of MLCAPE available in a mostly uncapped environment, but lack of cloud cover has allowed sfc inversion to become a bit stronger, and this may be inhibiting new updrafts to an extent even with outflow pushing through. Looks at this time like the metro may be spared any storms for the morning commute, but won't rule out a stray storm or two developing. Sultry, tropical airmass is still in place and doesn't look to be going anywhere in the short term with Tds hanging around the mid 70s in the afternoon. The weather maker today will be a weak upper tropospheric PV anomaly that will continue to provide weak but broad forcing for ascent downstream of it that is expected to continue diving towards the CWA from the west. Current rain and storms across North Georgia as well as upstream in portions of TN and AL is likely being aided in part by this feature and all this will continue to slide east. Afternoon heating will bring additional destabilization and should increase coverage of showers and thunderstorms across the area into the evening hours. SBCAPE values are approximately 2000 J/kg across the CWA on average within the HREF and 0-6 km bulk shear values are averaging around 20 kts. If some cold pool organization can happen as several of the hires models are indicating, this would certainly allow for the possibility of a few strong to severe wind gusts. These storms should begin to fall off into the overnight. Tomorrow the PV anomaly slide to the east bringing in NW flow to the area. Airmass will still be tropical, so even if the upper atmosphere is in a less favorable configuration, expect to see some afternoon thunderstorms. Highs each day will be in the mid 80s to low 90s, which when combined with Tds once again in the mid 70s, should be plenty enough to get a few storms going. Lusk LONG TERM /Friday Night through Wednesday/... No major changes to the long term forecast this morning. The CWA will be sandwiched between an upper level high to the west and an upper level low to the NE. This will keep persistent north to northwest flow over the area through the weekend. Mid level moisture along with west-southwesterly surface flow will help keep diurnally driven convection possible through the weekend with enough instability present to warrant the continued mention of thunder. The upper level high will start to move eastward Monday and become more dominant through the week creating a drier and warmer pattern. During this period of warmer and drier weather conditions will climb with afternoon highs by mid week reaching the mid 90s. 28 && .AVIATION... 18Z Update... VFR conditions prevail this afternoon. Scattered to widespread shra/tsra will continue to develop and affect TAF sites through around 00z-01z before diminishing. Reductions in vsby/cigs can be expected in tsra as well as potential for gusty winds. Some potential for lower cigs at ATL area sites by 10-12Z Friday with lowest cigs likely northwest. Winds will be W at 4-8 kts outside of tsra. //ATL Confidence...18Z Update... Medium confidence on Friday morning cigs. High confidence on other elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 89 71 88 71 / 50 30 50 30 Atlanta 86 71 86 72 / 70 40 60 40 Blairsville 80 65 82 64 / 70 50 60 30 Cartersville 86 70 86 70 / 70 40 60 40 Columbus 91 73 88 72 / 40 30 60 40 Gainesville 86 71 86 70 / 60 40 50 30 Macon 92 73 90 72 / 40 30 60 40 Rome 85 71 86 72 / 70 50 60 40 Peachtree City 87 71 86 71 / 60 40 60 40 Vidalia 92 76 90 75 / 40 20 50 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RW LONG TERM....28 AVIATION...RW
Hazardous Weather Outlook National Weather Service Peachtree City GA 236 PM EDT Thu Aug 19 2021 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-201030- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 236 PM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are possible through this evening. The primary hazards from any thunderstorms will be locally heavy rain, cloud to ground lightning, and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered, mainly afternoon and evening thunderstorms, are expected each day. The primary threats will be locally heavy rain, cloud to ground lightning, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
108 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 4 SW STOVALL 32.92N 84.91W
08/17/2021 TROUP GA EMERGENCY MNGR
THE EMERGENCY MANAGER REPORTED HAMILTON ROAD CLOSED AT
OLD CHIPLEY ROAD AND HAGLER ROAD DUE TO FLASH FLOODING.
&&
EVENT NUMBER FFC2100546
BELANGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
111 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD 2 ESE JACKSON 33.28N 83.93W
08/17/2021 BUTTS GA EMERGENCY MNGR
THE EMERGENCY MANAGER REPORTED THE CLOSURE OF US 23
NEAR VALLEY HILLS ROAD AND INDUSTRIAL AVENUE DUE TO
FLOODING.
&&
EVENT NUMBER FFC2100547
BELANGERSpecial Weather Statement
National Weather Service Peachtree City GA
154 PM EDT Thu Aug 19 2021
GAZ020-031-032-191830-
Cobb GA-Bartow GA-Paulding GA-
154 PM EDT Thu Aug 19 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
PAULDING, NORTHWESTERN COBB AND SOUTHEASTERN BARTOW COUNTIES THROUGH
230 PM EDT...
At 154 PM EDT...a strong thunderstorm was over Burnt Hickory Ridge,
or 8 miles north of Dallas...moving east at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Marietta, Cartersville, Kennesaw, Acworth, Emerson, Cross Roads,
Burnt Hickory Ridge, Due West, Stilesboro, Red Top Mountain State
Park and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3408 8492 3413 8493 3422 8469 3412 8466
3408 8466 3408 8464 3395 8460 3395 8492
3403 8495
TIME...MOT...LOC 1754Z 254DEG 17KT 3404 8488
MAX HAIL SIZE...
MAX WIND GUST...40MPHSpecial Weather Statement
National Weather Service Peachtree City GA
221 PM EDT Thu Aug 19 2021
GAZ082-083-095-191845-
Bibb GA-Houston GA-Twiggs GA-
221 PM EDT Thu Aug 19 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN BIBB,
CENTRAL TWIGGS AND NORTH CENTRAL HOUSTON COUNTIES THROUGH 245 PM
EDT...
At 220 PM EDT...a strong thunderstorm was over Rutland, or near
Macon...moving east at 25 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Macon, Jeffersonville, Warner Robins, Marion, Bullard, Rutland,
Fitzpatrick, Ripley, Huber, Cross Keys, District Path, Dry Branch,
Myricks Mill, Elberta, Franklinton and Middle Georgia Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3265 8367 3284 8369 3286 8355 3284 8352
3288 8344 3289 8340 3274 8332 3260 8336
TIME...MOT...LOC 1820Z 273DEG 20KT 3274 8360
MAX HAIL SIZE...
MAX WIND GUST...40MPHSpecial Weather Statement
National Weather Service Peachtree City GA
223 PM EDT Thu Aug 19 2021
GAZ016-191845-
White GA-
223 PM EDT Thu Aug 19 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WHITE COUNTY
THROUGH 245 PM EDT...
At 223 PM EDT...a strong thunderstorm was over Qualatchee Lake, or
over Cleveland...moving east at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Camp Coleman Lake, Robertstown,
Leaf, Smithgall Woods Conservation Are, Sautee and Qualatchee Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3472 8364 3469 8364 3465 8366 3462 8364
3460 8364 3456 8363 3455 8362 3454 8362
3457 8386 3469 8387 3469 8386 3470 8386
3474 8363
TIME...MOT...LOC 1823Z 274DEG 13KT 3462 8379
MAX HAIL SIZE...
MAX WIND GUST...40MPHSpecial Weather Statement
National Weather Service Peachtree City GA
232 PM EDT Thu Aug 19 2021
GAZ031-041-042-191900-
Haralson GA-Carroll GA-Paulding GA-
232 PM EDT Thu Aug 19 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
PAULDING, NORTHEASTERN HARALSON AND NORTHEASTERN CARROLL COUNTIES
THROUGH 300 PM EDT...
At 232 PM EDT...a strong thunderstorm was over Buchanan...moving east
at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Buchanan, Villa Rica, Bremen, Temple, Draketown and Eubank Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3390 8522 3391 8515 3391 8505 3392 8505
3393 8491 3380 8490 3366 8493 3374 8524
TIME...MOT...LOC 1832Z 274DEG 13KT 3380 8514
MAX HAIL SIZE...
MAX WIND GUST...40MPHThe Atlanta radar (KFFC), 122 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
10 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
The Gainesville ASOS (KGVL) recorded a wind gust of 64 mph.
The Fulton County Office of Emergency Management reported several trees blown down from the Buckhead area to Grant Park.
The Emergency Manager reported a pond dam failed, washing out Richard Pullen Road. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
The Paulding County Emergency Manager reported power lines blown down in the area around Cartersville Highway, Braswell Mountain Road and Burt Road.
The Emergency Manager reported water flowing over a portion of Fish Creek Road was up to the mailboxes. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
The Paulding County Emergency Manager reported that lightning caused a structure fire on Pine Ridge Path near Seven Hills Boulevard.
The Emergency Manager reported high water closed the roadway near the intersection of Judkin Mill Road and Johnson Lake Road. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
The Emergency Manager reported a partial wash out of Morgan Valley Road at Hillside Drive due to flash flooding in the area. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
The Emergency Manager reported high water near Collard Valley Road and Fish Creek Road that submerged vehicles. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
The Emergency Manager reported vehicles were trapped in floodwaters in the parking lot of the Polk County Medical Center. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
The Emergency Manager reported a road washed out near the intersection of Culp Lake Road and Johnson Lake Road. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
The Emergency Manager reported a flooded roadway near Bellview Road and Anderson Road. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
The Emergency Manager reported a culvert washed out on David Price Road. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
The Emergency Manager reported a washed out roadway at JLG Road and Hutto Road. Radar estimates indicate that 2 to 3 inches of rain occurred over the area, causing the flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970620, 970618, 983656, 970619, 983657, 970616, 983658, 983659, 983660, 983661, 983662, 983663, 983664, 983665.